Michigan, 2019

Lightning Strike in Michigan, September 30, 2019

September 30, 2019 · NWS MQT · 1 event in 1 county or zone

Lightning from a thunderstorm struck the roof of the Superior Hotel in Grand Marais and caused a rooftop fire on the afternoon of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Lightning from a thunderstorm struck the roof of the Superior Hotel in Grand Marais and caused a rooftop fire on the afternoon of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 30, 12:29 PM EST, 41 minutes earlier.

Area forecast discussion, Sep 30, 12:29 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
129 PM EDT Mon Sep 30 2019

.UPDATE...
Issued at 1128 AM EDT MON SEP 30 2019

Two areas of showers and thunderstorms are currently impacting
the Upper Peninsula. The first is now over Alger and Delta County
eastward and has produced rainfall totals in excess of one inch
over portions of Marquette, Alger, and northern Schoolcraft
county over the past couple of hours. The second is a line
stretching from near Keweenaw Bay to Sawyer County, WI that is
translating slowly eastward through the UP and will impact the
area through the mid afternoon hours. The only CAM currently
handling this line well is the ESRL HRRR, which has this line
exiting east from Luce County between 20Z and 21Z. This line
should remain well out ahead of the better instability behind the
warm front, and will remain elevated. Small hail is not out of the
question today, but there is a deep warm nose at about 20 C that
should prevent hail from exceeding severe thresholds at the
surface this afternoon.

The cold front pushes through overnight and may produce a final
round of showers and thunderstorms over the western UP around and
after midnight eastern. At this time, CAMs are suppressing
convective activity once the front gets east of Marquette, but any
storms that develop over the west will be elevated with only a
slight risk of hail despite MUCAPE approaching 2500 J/kg and
effective shear around 30 kts.
&&

.SHORT TERM...(Today and tonight)
Issued at 526 AM EDT MON SEP 30 2019

WV imagery and RAP analysis indicated a mid/upper level trough over
the western CONUS and a ridge over the southeast resulting in sw
flow from the central Plains to the northern Great Lakes. At the
surface, s to se flow was increasing  between a 997 low pres over
south central South Dakota and a ridge from Quebec into New England.
A 30-40 knots 850 jet and associated 300k-310k isentropic lift
supported a large are of shra/tsra with some heavy rain from
northern MN into nw WI. Although the heavier rain remained south of
Upper Michigan moderate rain with some embedded thunder was
spreading into the west.

Today, expect the stronger tsra and higher rainfall amounts to
remain west of Upper Michigan in line with the focus of the low
level jet and higher MUCAPE values into the 1k-2k J/Kg range.
However, portions of the west may see some rainfall amounts into the
1.00-1.50 range as PWAT values climb well above normal to around 1.5
inches. Otherwise, the strong WAA and moisture advection pattern
will support shra and a few tsra spreading across the rest of Upper
Michigan this morning with a diminishing trend this afternoon as the
pcpn moves off to the northeast. The clouds may thin enough so that
WAA will help push temps into the lower 70s west. and mid to upper
60s over the east.

Tonight, as the low moves from nrn MN into northern Ontario, it will
drag a cold front through Upper Michigan. Although mid level forcing
will be weak, low level conv near the front may still be enough to
support sct shra/tsra by late evening into the overnight. With
forecast CAPE values still in the 1000-1500 and 0-6km shear values
of 35-45 knots, some strong storms may be possible. However, the
greater chance for severe storms may remain to the south near the
higher instability.

.LONG TERM...(Tuesday through Sunday)
Issued at 349 AM EDT MON SEP 30 2019

This period starts off with an exiting wave and associated low
pressure system continuing to lift out of the Great Lakes region NE
towards James Bay. The cold front from this system will remain just
to our south, stalled out with a ridge of high pressure controlling
the SE CONUS. This sfc trough and thermal boundary will become the
focal point for an axis of heavy precipitation through the middle of
the work week. Although clouds will stay around, Wednesday afternoon
looks to be dry at the moment for the UP, with models beginning to
converge on another wave of precipitation moving in late Wednesday
night into Thursday morning. High pressure pushes in from the west
quickly for Friday morning, which should keep things dry into
Saturday. Models suggest another chance for precipitation Saturday
night into Sunday as another low pressure system passes just to the
north through Canada. Look for another high pressure system to be
over the Northern Plains to start the week next Monday.

Starting off on Tuesday, low pressure continues to move NE into
Quebec. A trough extending SW from the low and a passing cold front
are expected to cross Upper Michigan early in the day before
stalling out across mid to southern Wisconsin thanks in part to a
ridge of high pressure across the SE CONUS. Early in the morning on
Tuesday, ahead of the cold front, around 500 J/kg of CAPE will be
across south-central UP, so have included a small chance of thunder
in the forecast to account for that. Overall, models suggest a broad
area of Q-vector conv across the CWA, with a good consensus of PWATs
up near 1.5 inches across the southern UP with around an inch
throughout the northern portions. Sounding profiles north of a line
from IMT to ESC suggest an elevated layer of dry air after the
fropa. Have tried to keep PoPs in line with this idea, keeping some
likelys in southern Menominee County, decreasing into chance rather
quickly into Dickinson and Delta Counties. NBM may keep too much
PoPs across northern Upper Michigan Tuesday night into Wednesday
morning, but with that axis remaining just to our south, felt fine
leaving slight chances. Generally, the best chances Tuesday into
Wednesday morning will stay across the southern most portions of
Upper Michigan.

Upper Michigan should see a brief dry period Wednesday afternoon
before the large trough that is currently over the western CONUS
finally progresses eastward, reaching the Northern Plains on
Wednesday afternoon. This shortwave will eject across the Upper
Great Lakes region, bringing a good amount of PVA and q-vector conv
with it. There won't be any chance for moisture return prior to the
arrival of this wave with PWAT values on the order of 0.50 to 0.75
inches. With a high pressure system following right behind, this
should be a bit more of a progressive system with the best chances
between 06 and 15Z Thursday. Behind this shortwave, 850 temps fall
between -2 and -4C with winds becoming NW. Have left residual PoPs
downwind of Lake Superior to account for lake-effect rain.

A ridge of high pressure moves into the region quickly behind the
Thursday shortwave bringing some return SW flow. This switch should
cut off any residual lake-effect rain, clouds, mist, etc. by Friday
morning. There is a decent chance for some frost Thursday night into
Friday morning with low temperatures expected right around freezing
in the western interior portions of Upper Michigan. Expect a drier
air mass to move into the region with this high pressure system with
dew points into the 30s. Skies will begin to clear through Friday,
leading to some clearing Friday night along with another chance at
frost for Friday night.

On Saturday, WAA ahead of the next shortwave will moderate temps
back into the mid to upper 50s, but will also be accompanied by
another chance at rain. Fairly decent agreement among the GFS/EC/GEM
in terms of timing, but quite the different outcomes in terms of
QPF. Current guidance shows rain moving in after 00Z Sunday,
progressing quickly across Upper Michigan, and drying out by Sunday
afternoon. For now have left chance PoPs through the duration of
Sunday to account for shifting model guidance. Look for high
pressure to move into the region Monday afternoon, bringing some
drier conditions to start the next week.
&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 129 PM EDT MON SEP 30 2019

A line of thunderstorms will cross KSAW early this afternoon and
rain will continue for an hour or two behind it. Dense fog has
developed behind the rain at KCMX, while KIWD is experiencing clear
skies briefly. KCMX could also see some brief clearing, but
confidence is low. Clouds will fill back in later this afternoon but
precip should end at all three sites through the late afternoon and
evening. Ceilings will mainly remain MVFR but will likely drop to
IFR intermittently, especially overnight. As a cold front approaches
from the west tonight, LLWS may return for several hours. There will
be a chance for one more round of showers and thunderstorms at KIWD
and KCMX but it is not a guarantee at this time. Additional fog
development is also expected tonight but will clear out tomorrow
morning before the end of the period as drier air moves in behind
the front.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 526 AM EDT MON SEP 30 2019

A strong low pressure system will move toward northwest Ontario
supporting SE winds in the 20-30 knot range into this afternoon over
eastern Lake Superior, highest downwind from Whitefish Bay. Winds
will diminish back to 10-20 knots later today but will again
increase to 20-30 knots late tonight into Tuesday from the w to
Winds will generally drop to 20 knots or less for Wednesday into
Thursday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

UPDATE...KCW
SHORT TERM...JLB
LONG TERM...JAW
AVIATION...KCW
MARINE...JLB
Hazardous weather outlook, Sep 30, 3:43 AM EST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
443 AM EDT Mon Sep 30 2019

MIZ001>007-009>014-084-085-010845-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
443 AM EDT Mon Sep 30 2019 /343 AM CDT Mon Sep 30 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today through tonight. Some
storms may produce gusty winds, small hail, and locally heavy
rainfall.

There is a moderate swim risk for Lake Michigan beaches in
Schoolcraft County today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is chance for thunderstorms Tuesday morning across south-
central Upper Michigan.

Northwest winds gusting up to 30 knots across eastern Lake
Superior on Tuesday will build waves up to 8 feet. This may lead
to minor beach erosion and lakeshore flooding across eastern Alger
County and Luce County.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-010845-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
443 AM EDT Mon Sep 30 2019 /343 AM CDT Mon Sep 30 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today and again tonight across
Lake Superior.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-010845-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
443 AM EDT Mon Sep 30 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today and again late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JAW

In the hours before

Special weather statement, Sep 30, 11:49 AM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Marquette MI
1249 PM EDT Mon Sep 30 2019

MIZ005-006-010>013-301730-
Marquette MI-Delta MI-Iron MI-Menominee MI-Alger MI-Dickinson MI-
1249 PM EDT Mon Sep 30 2019

...A line of strong thunderstorms is moving through Marquette and
Dickinson Counties early this afternoon...

At 1248 PM EDT/1148 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Little Presque Isle to
near Crystal Falls. Movement was east at 50 mph.

Pea size hail will be possible with these storms.

Locations impacted include...
Marquette, Ishpeming, Grand Island, Presque Isle, Negaunee, Watson,
Au Train, Felch, Chatham, Little Presque Isle, Deerton, Channing, K.
I. Sawyer Airport, K I Sawyer, Trowbridge Park, Foster City, Harvey,
Gwinn, West Ishpeming and Sands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4598 8836 4599 8838 4672 8739 4672 8732
      4657 8726 4660 8696 4655 8684 4663 8669
      4658 8657 4663 8646 4592 8742
TIME...MOT...LOC 1648Z 269DEG 42KT 4667 8742 4604 8828

KCW
Local storm report, Sep 30, 12:30 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
130 PM EDT MON SEP 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HEAVY RAIN       1 W MARQUETTE           46.55N 87.41W
09/30/2019  M2.63 INCH       MARQUETTE          MI   PUBLIC

1123 AM     HEAVY RAIN       MARQUETTE               46.55N 87.39W
09/30/2019  M1.51 INCH       MARQUETTE          MI   PUBLIC

&&
Special weather statement, Sep 30, 12:31 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Marquette MI
131 PM EDT Mon Sep 30 2019

MIZ005-006-011>013-085-301815-
Northern Schoolcraft MI-Marquette MI-Delta MI-Menominee MI-Alger MI-
Dickinson MI-
131 PM EDT Mon Sep 30 2019

...SPECIAL WEATHER STATEMENT...

At 131 PM EDT/1231 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 23 miles north of Grand
Island to near Foster City. Movement was east at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Munising, Grand Marais, Miners Castle, Chapel Lake, Grand Island,
Gladstone, Watson, Rapid River, Au Train, Felch, Chatham, Grand Sable
Dunes, Trenary, Rock, Steuben, K I Sawyer, Foster City, U.S. 41
between Trenary and Rapid River, Deerton and Shingleton.

LAT...LON 4668 8580 4668 8586 4663 8586 4616 8644
      4615 8649 4611 8649 4581 8686 4599 8793
      4660 8700 4655 8684 4663 8669 4658 8657
      4675 8619 4675 8571
TIME...MOT...LOC 1731Z 274DEG 36KT 4685 8655 4598 8762

KCW
Local storm report, Sep 30, 12:40 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
140 PM EDT MON SEP 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HEAVY RAIN       MARENISCO               46.38N 89.68W
09/30/2019  E2.25 INCH       GOGEBIC            MI   PUBLIC

&&

TAP
Local storm report, Sep 30, 12:58 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
158 PM EDT MON SEP 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HEAVY RAIN       MARQUETTE               46.55N 87.39W
09/30/2019  M2.02 INCH       MARQUETTE          MI   PUBLIC

&&
Special weather statement, Sep 30, 1:07 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Marquette MI
207 PM EDT Mon Sep 30 2019

MIZ006-007-012>014-085-301845-
Northern Schoolcraft MI-Luce MI-Southern Schoolcraft MI-Delta MI-
Menominee MI-Alger MI-
207 PM EDT Mon Sep 30 2019

...SPECIAL WEATHER STATEMENT...

At 206 PM EDT/106 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles east of Grand
Marais to Steuben to near Powers. Movement was southeast at 45 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Escanaba, Manistique, Newberry, Gladstone, McMillan, Rapid River,
Nahma, Germfask, Garden, Seney, M-94 between Steuben and Manistique,
Garden Corners, Manistique Lake, Blaney Park, Steuben, M-28 between
Shingleton and Seney, Muskallonge State Park, Point Detour, Isabella
and Fayette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4624 8549 4624 8586 4597 8586 4592 8591
      4587 8601 4588 8619 4576 8626 4567 8647
      4560 8651 4542 8682 4546 8688 4565 8682
      4560 8694 4562 8706 4547 8722 4561 8755
      4619 8649 4673 8582 4662 8524 4644 8524
TIME...MOT...LOC 1806Z 293DEG 38KT 4667 8585 4619 8645 4565 8743

KCW

The radar

The Marquette radar (KMQT), 120 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Alger

When
September 30, 1:10 PM EST
Where
Alger County, 0.47 mi W of Grand Marais
Property damage
$20,000
Reported by
NWS Employee
Coordinates
46.670, -85.990

Lightning from a thunderstorm caused a rooftop fire at the Superior Hotel in Grand Marais on the afternoon of the 30th. Time of the report was estimated via ENTLN and GLD lightning data.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854795.